Florida, 2013

Hail and Damaging Wind in Florida, April 15, 2013

April 15, 2013 · NWS MFL · 3 events in 1 county or zone

A weak upper level trough of low pressure moved across South Florida along with a stationary frontal boundary over North Florida resulting in isolated severe thunderstorms over the Miami metropolitan region during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak upper level trough of low pressure moved across South Florida along with a stationary frontal boundary over North Florida resulting in isolated severe thunderstorms over the Miami metropolitan region during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 15, 8:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 15, 8:32 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
932 AM EDT MON APR 15 2013

...NUMEROUS THUNDERSTORMS EXPECTED TO DEVELOP INTERIOR-EAST COAST
METRO AREAS WITH ISOLATED STRONG-SEVERE TSTORMS POSSIBLE...

.UPDATE...SOME MAJOR UPDATES TO THE FORECAST FOR TODAY. THUNDERSTORMS
OVER CENTRAL FLORIDA LAST NIGHT MADE THEIR WAY INTO SOUTH FL EARLY
THIS MORNING AND ARE NOW FOCUSED OVER SE BROWARD AND NORTHERN
MIAMI-DADE. DRIER AIR HAS MOVED INTO OUR NORTHERN AREAS BEHIND
THE STORMS WITH DEWPOINTS RANGING FROM THE MID 60S FROM NAPLES TO
WEST PALM AND AS HIGH AS 75F IN MIAMI-DADE THIS MORNING. THIS
BOUNDARY WILL COME TO A HALT AND MAY EVEN BACK UP. SEA BREEZES
WILL DEVELOP AS SOME SUNSHINE SHOULD ALLOW TEMPS TO SOAR TO AROUND
90F.

THE MIAMI SOUNDING IS MOIST WITH A PWAT OF 1.79 INCHES. IT'S
UNSTABLE AS WELL WITH MODIFIED CAPE AROUND 3200 J/KG, LI AROUND
-10C, STEEP MID LEVEL LAPSE RATES ABOVE A SMALL CAP (WHICH SHOULD
BREAK) AT AROUND 10K FT. ALL OF THIS SPELLS AN ACTIVE WEATHER DAY.
HRRR SHOWS NUMEROUS-WIDESPREAD CONVECTION INTERIOR-EAST
COAST...AND WITH THE SOUNDING SHOWING A PREVAILING SW STEERING
FLOW (FCST TO BECOME NW IN THE AFTERNOON), WE ARE BUYING INTO THE
HRRR SOLUTION. GIVEN THIS, HAVE DRASTICALLY INCREASED POPS
INTERIOR-EAST COAST METRO.

AN INCOMING SHORTWAVE OVER THE GULF, ALONG WITH BEING IN THE
RIGHT REAR QUAD OF A JET, COMBINED WITH THE AFOREMENTIONED
INSTABILITY, COULD LEAD TO THE DEVELOPMENT OF A FEW SEVERE
TSTORMS THIS AFTERNOON, CAPABLE OF PRODUCING WIND GUSTS TO AROUND
60 MPH, HAIL TO QUARTER SIZE AND HEAVY RAINFALL WITH STREET
FLOODING POSSIBLE. WE ALSO CANNOT RULE OUT A BRIEF TORNADO WITH
ANY STORMS WHICH INTERACT ON THE EAST COAST SEA BREEZE. ALL OF
THIS POTENTIAL WAS ADDRESSED IN THE UPDATED HAZARDOUS WEATHER
OUTLOOK AND IS IN LINE WITH SPC (DEPICTING 5% SEVERE PROB'S) IN
THEIR MORNING UPDATE (INDEPENDENTLY HAVING THE SAME THOUGHTS AS
OUR ANALYSIS THIS MORNING). /GREGORIA

&&

.PREV DISCUSSION... /ISSUED 745 AM EDT MON APR 15 2013/

AVIATION...
FOR THE SHORT TERM...TERMINAL KPBI MAY BE IMPACTED BY SHOWERS AROUND
12Z TO 13Z TIME FRAME WITH PERIODS OF SUB-VFR CONDITIONS POSSIBLE
WITH VERY BRIEF PERIODS OF IFR CONDITIONS ALSO POSSIBLE

WITH THE ON-SET OF THE WEST AND EAST COAST SEA BREEZES AROUND 15-16Z
TODAY, SCATTERED SHOWERS AND A CHANCE OF THUNDERSTORMS ARE EXPECTED
BUT MAINLY INTERIOR. THE THUNDERSTORMS ARE MAINLY EXPECTED TO IMPACT THE EAST
COAST TERMINALS THAT ARE SLIGHTLY MORE IN THE INTERIOR...I.E.
TERMINALS KTMB...KOPF AND KMIA WITH VCTS ASSIGNED AT 16Z. WITH ANY
SHOWERS AND/OR THUNDERSTORMS BRIEF PERIODS OF SUB-VFR CONDITIONS ARE
POSSIBLE WITH VERY BRIEF PERIODS OF IFR CONDITIONS ALSO POSSIBLE.

AVIATION...54/BNB

PREV DISCUSSION... /ISSUED 433 AM EDT MON APR 15 2013/

DISCUSSION...
CURRENT RADAR SHOWING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS MOST OF SOUTH FLORIDA NORTH OF I75. THIS IS DUE TO 500MB SHORT
WAVE AND A SFC LOW THAT JUST DEVELOPED AND MOVED ACROSS THE
FLORIDA PENINSULA. THERE IS ALSO AN UPPER LEVEL JET MOVING OVER
THE SOUTHERN HALF OF THE SUNSHINE STATE THIS MORNING. THESE
SHOWERS AND STORMS WILL CONTINUE THROUGH THE MORNING, ALTHOUGH
THERE MAY BE A PERIOD OF TIME THAT DEVELOPMENT RELAXES AS THE LOW
DEPARTS THE AREA. THEN, THIS AFTERNOON, THE SEA BREEZE KICKS IN
AND SOME AFTERNOON SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN.
MESOSCALE MODELS ARE INDICATING THE MAIN ACTIVITY WILL BE IN THE
EASTERN HAVE OF THE FORECAST AREA. HOWEVER, THERE IS STILL A
CHANCE OF DEVELOPMENT ANYWHERE IN SOUTH FLORIDA.

AS FOR THE CATALYSTS FOR THIS AFTERNOONS DEVELOPMENT, FIRST, THERE
WILL BE 500MB VORTICITY ADVECTION OVER MOST OF THE AREA. LI'S
WILL, OF COURSE, BE NEGATIVE, AROUND -7. BOTH THE GFS AND THE NAM
ARE GIVING PLENTY OF CAPE, WITH GFS OVER 1100 JOULES AND THE NAME
OVER 1500 JOULES. BUFKIT LAPS RATES ARE NOT THE BEST IN THE UPPER
LEVELS, BUT FROM 1000-700 THEY ARE AT LEAST 7.0 C/KM. THERE IS NO
SIGNIFICANT CAP IN THE NAM SOUNDINGS EITHER. PWATS WILL BE
ADEQUATE FOR SOME HEAVY RAIN AS WELL WITH 1.75 INCHES POSSIBLE.
SOME OF THE STORMS MAY BE SOMEWHAT SLOW MOVERS. THE BUFKIT MBE
VALUES ARE BORDER LINE AT 10-12 KTS. SO, HAVE PUT THE POSSIBILITY
OF SOME MINOR FLOODING IN THE HWO. THE SEVERE POTENTIAL LOOKS TO
BE MINIMAL AT THIS TIME, WHICH IS IN AGREEMENT WITH SPC'S
ASSESSMENT. SOME SMALL HAIL AND/OR GUSTY WINDS MAY BE POSSIBLE,
BUT, UNLESS THIS MORNINGS SOUNDING SHOW DIFFERENTLY, SHOULD REMAIN
BELOW ANY SEVERE CRITERIA.

AFTER TODAY, THINGS WILL QUIET DOWN SOME. MODELS ARE INDICATING
HIGH PRESSURE WILL BEGIN TO BUILD OVER THE AREA, WITH ITS CENTER
TO THE NORTHEAST. THIS WILL KEEP THE FLOW MAINLY EASTERLY THROUGH
THE WEEK. THE SEA BREEZE WILL KICK UP AGAIN TOMORROW, BUT WITH A
STRONG EASTERLY FLOW, THE GULF BREEZE WILL NOT COME TOO FAR
INLAND. HOWEVER, MODELS ARE INDICATING THAT SOME CONVECTION MAY BE
INITIATED IN THE WESTERN HALF OF THE FORECAST AREA TOMORROW
AFTERNOON. THERE WILL BE AN UPPER LEVEL RIDGE OF HIGH PRESSURE
THAT MAY HAMPER MUCH OF THE DEVELOPMENT, SO ONLY HAVE SLIGHT POPS
IN AT THIS TIME.

AFTER TOMORROW, THE WEATHER QUIETS DOWN FOR THE REMAINDER OF THE
WEEK. THERE COULD BE AN ISOLATED OFFSHORE SHOWER THAT POPS UP
DURING THE OVERNIGHT HOURS, BUT NOT EXPECTING ANYTHING
SIGNIFICANT.

TEMPERATURE WISE, THE HIGHS AND LOWS LOOK TO GO NO WHERE,
MIMICKING THE PREVIOUS DAY THROUGH THE END OF THE WEEK.

FOR THE WEEKEND, ANOTHER WEAK FRONT LOOKS TO DO ALMOST THE SAME AS
THE ONE THIS WEEKEND DID. IT WILL APPROACH THE AREA OVER THE
WEEKEND, BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS
FOR SATURDAY THROUGH THE BEGINNING OF NEXT WEEK.

FIRE WEATHER...
A DEPARTING LOW WILL TAKE THIS MORNINGS CONVECTIVE ACTIVITY WITH
IT, ALLOWING FOR A LULL IN ACTIVITY THIS MORNING. THEN, THE
AFTERNOON SEA BREEZE WILL KICK IN, BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON TO MOST OF SOUTH FLORIDA. THEN,
HIGH PRESSURE BUILDS IN BEGINNING TONIGHT, AND WITH THE EXCEPTION
OF A SLIGHT CHANCE OF SHOWERS AND STORMS TOMORROW IN THE WESTERN
HALF OF SOUTH FLORIDA, THE WEATHER LOOKS TO BE QUIET UNTIL THE
WEEKEND. THERE WILL BE PLENTY OF SURFACE MOISTURE AND WIND WILL BE
BELOW THRESHOLDS TO KEEP ANY FIRE WEATHER CONCERNS LOW THIS WEEK.
THERE IS THE CHANCE FOR SOME FOG DEVELOPMENT TONIGHT, AND POSSIBLY
FOR THE NEXT FEW NIGHTS. ALTHOUGH, THE FORECAST DOES NOT REFLECT
THIS BEYOND TONIGHT, AS CONFIDENCE IS LOW AT THIS TIME.

MARINE...
A WEAK LOW PRESSURE SYSTEM IS BRINGING SHOWERS AND A FEW
THUNDERSTORMS TO THE AREA THIS MORNING, IT WILL SLOWLY DEPART THE
AREA AND WEAKEN. THIS IS NOT EXPECTED TO SIGNIFICANTLY AFFECT SEAS
FOR TODAY. HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT AND LAST
THROUGH THE END OF THE WEEK.

AVIATION...

WITH A STALLED FRONTAL BOUNDARY ACROSS NORTH CENTRAL
FLORIDA...LATEST GUIDANCE AND REGIONAL OBSERVATIONS INDICATE THAT
LOW STRATUS NEAR 1500 FT. IS POSSIBLE DURING THE EARLY MORNING
HOURS...STARTING AROUND 09-10Z. THERE COULD BE BRIEF PERIODS OF
IFR CEILINGS STARTING AROUND 10Z THROUGH 12Z FOR ALL TERMINALS
WITH TEMPO GROUPS INDICATING THIS POSSIBILITY. WILL AMEND AS
NECESSARY.

60

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  72  83  73 / 60 20 10 10
FORT LAUDERDALE  87  74  82  74 / 60 20 10 10
MIAMI            90  73  83  73 / 60 20 10 10
NAPLES           87  71  85  70 / 20 10 20 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 15, 7:51 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
851 AM EDT MON APR 15 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
160100-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
851 AM EDT MON APR 15 2013

...FEW SEVERE STORMS POSSIBLE INTERIOR AND EAST COAST METRO AREAS THIS AFTERNOON...
...SLIGHT RISK OF RIP CURRENTS EAST COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON INTO THIS EVENING OVER THE INTERIOR AND
EAST COAST METRO AREAS INCLUDING THE ADJACENT WATERS. A FEW STORMS
COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING WITH GUSTY
WINDS, HAIL, AND HEAVY RAINFALL ALONG WITH A SLIGHT POTENTIAL OF
A WEAK TORNADO.

WIND: LOCALIZED WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
ANY STORMS THAT DO FORM THIS AFTERNOON INTO THE EVENING, BUT A
FEW STORMS COULD EVEN PRODUCE WINDS GUSTS UP TO 60 MPH, ESPECIALLY
OVER THE EASTERN AREAS OF SOUTH FLORIDA.

HAIL: HAIL UP TO QUARTER SIZE IS POSSIBLE IN THE STRONGEST THUNDERSTORMS
THIS AFTERNOON ACROSS THE INTERIOR AND EAST COAST METRO.

FLOODING: STORMS WILL BE SLOW MOVING THIS AFTERNOON INTO THIS
EVENING WHICH COULD LEAD TO ISOLATED STREET FLOODING AND MINOR
FLOODING IN THE LOW LYING AND POORLY DRAINED AREAS.

TORNADOES: THERE COULD EVEN BE A BRIEF WEAK TORNADO WITH ANY
SEVERE STORMS THIS AFTERNOON, ESPECIALLY WHERE THE SEA BREEZES
COLLIDE OVER THE INTERIOR AND EAST COAST METRO AREAS.

RIP CURRENTS: SOUTHEAST WINDS NEAR 10 KNOTS ACROSS THE ATLANTIC
WATERS WILL CREATE A SLIGHT RISK OF RIP CURRENTS ALONG THE
ATLANTIC BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY MAINLY
EXPECTED ALONG THE WESTERN PORTIONS OF SOUTH FLORIDA.

THERE IS THE POTENTIAL FOR CONDITIONS TO BECOME QUITE STORMY THIS
UPCOMING WEEKEND AS A TROUGH IS FORECAST TO MOVE INTO THE AREA.

A MODERATE EASTERLY FLOW THROUGH MID-WEEK WILL RESULT IN A SLIGHT
RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE INTERIOR AND EAST COAST
METRO AREAS OF SOUTH FLORIDA TODAY.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Apr 15, 9:17 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1017 AM EDT MON APR 15 2013

FLZ074-173-151445-
COASTAL MIAMI DADE COUNTY FL METROPOLITAN MIAMI DADE FL
1017 AM EDT MON APR 15 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
MIAMI-DADE COUNTY...FOR FREQUENT LIGHTNING STRIKES...GUSTY WINDS
AROUND 45 MPH...UP TO DIME SIZE HAIL...

THE DEVELOPMENT OF FUNNEL CLOUDS...

* UNTIL 1045 AM EDT

* AT 1013 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
EAST OF HALLANDALE TO LITTLE HAITI...AND MOVING EAST AT 5 TO 10 MPH.

* THE LINE OF STORMS WILL AFFECT...
  LITTLE HAITI...
  MIAMI BEACH...
  AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING...GUSTY WINDS AROUND 45 MPH...UP TO DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2589 8011 2581 8011 2580 8012 2580 8015
      2584 8014 2585 8015 2588 8015 2581 8018
      2581 8022 2597 8013 2597 8011 2591 8011
TIME...MOT...LOC 1415Z 269DEG 8KT 2599 8003 2583 8020

BAXTER

The radar

The Miami radar (KAMX), 33 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Miami-Dade

When
April 15, 11:00 AM EST to 1:00 PM EST
Where
Miami-Dade County, 1.07 mi NNE of Biscayne Park
Reported by
Broadcast Media
Coordinates
25.784, -80.142

Nearly six inches of rain fell on Miami Beach during a short duration and caused significant street flooding. One resident near the intersection of 13th Street and West Ave. reported water flooded his music room and the front yard of his house. Neighbors also spent the afternoon drying up the entrances to their apartments. There was no other serious reports of damage.

Hail, Miami-Dade

When
April 15, 2:01 PM EST
Where
Miami-Dade County, 1.86 mi SE of Aladdin City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
25.550, -80.450

Media reported nickel sized hail in the Redlands area.

Thunderstorm Wind, Miami-Dade

When
April 15, 2:59 PM EST
Where
Miami-Dade County, 1.43 mi ESE of Aladdin City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
25.560, -80.450

Mesonet located 3 miles north northwest of Naranja reported a thunderstorm wind gust of 61 mph. Broadcast media also relayed a report of a carport getting blown onto a residence in the same area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446323, 446321, 446320.